Does Kevzara cause weight gain?
Medically reviewed by Carmen Fookes, BPharm. Last updated on April 15, 2020.
- Weight gain is not a reported side effect of Kevzara.
- The symptoms of rheumatoid arthritis can make people tired and make it hard for them to move and exercise, which may contribute to weight gain.
- Other drugs that may also be given for rheumatoid arthritis, such as prednisone, are more likely to cause weight gain.
Kevazara works by blocking the effects of a protein called interleukin-6 (IL-6). IL-6 is a type of inflammatory cytokine and it is involved in several different processes within the body, including inducing the production of C-reactive protein (CRP) by the liver.
IL-6 contributes significantly to the symptoms of rheumatoid arthritis. It is found in abundance in the synovial fluid and serum of people with RA and levels of IL-6 are higher during periods of increased disease activity and joint destruction. It also contributes to other symptoms of RA, such as anemia, osteoporosis, and fatigue.
Kevzara is usually given once every two weeks as a subcutaneous (under the skin) injection.
Weight gain has not been reported as a side effect of Kevzara. Common side effects of Kevzara include:
- Black, bloody or tarry stools
- Difficulty urinating
- Lower back pain
- Sore throat
- Tiredness or weakness
- Ulcers in the mouth
- Unusual bleeding or bruising.
The symptoms of rheumatoid arthritis can make people tired and make it hard for them to move and exercise, which may contribute to weight gain.
Other drugs that may also be given for rheumatoid arthritis, such as prednisone, are likely to cause weight gain.
- Kevzara (sarilumab) You’ve just started KEVZARA. So what’s ahead? Sanofi Genzyme. https://www.kevzara.com/starting-kevzara/what-to-expect
- Kevzara (sarilumab) [Package Insert] April 2020. Drugs.com http
Related Medical Questions
- What are the new drugs for the treatment of rheumatoid arthritis (RA)?
- How long does it take for Kevzara to work?
- How do you use Kevzara (sarilumab) for the treatment of rheumatoid arthritis?